Maryland, 2019Flood in Maryland, July 31, 2019
July 31, 2019 · NWS LWX · 1 event in 1 county or zone
An isolated incident of flooding occurred in Calvert County due to locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated incident of flooding occurred in Calvert County due to locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 1:34 PM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 31, 1:34 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
234 PM EDT Wed Jul 31 2019
.SYNOPSIS...
A cold front and upper level trough will move into the area
today. The front and trough will then stall in our vicinity for
the remainder of the week and into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface front is moving slowly through the Ohio Valley this
afternoon, with a secondary surface trough set up along or just
east of the I-95 corridor. Aloft, upper level trough and vort
max is positioned overhead and moving slowly eastward.
A mid level cloud deck is currently located along/north of I-66
and moving northeastward. As the cloud shield exits,
showers/thunderstorms have been quick to develop in the
sunshine.
MLCAPE of around 1500 J/KG has developed across much of the
region east of the Blue Ridge and this should increase as
sunshine becomes more prevalent. In addition, effective wind
shear values of around 20-25 knots are in place across this area
as well. As expected, convective initiation occurred rather
early today, across the higher terrain of the Potomac
Highlands/Blue Ridge. The exact evolution for the afternoon is
uncertain given the cloud cover but as the afternoon
progresses, expecting the main area of convection to move
eastward and through the metro areas during the late
afternoon/early evening hours, and likely pushing east to the
bay by 8 PM or so. Additional development out ahead of the main
area of convection is also possible in the surface trough. Some
thunderstorms will be strong to locally severe with damaging
winds being the primary threat. While most of the
showers/thunderstorms should be progressive in nature, heavy
rain will also become a concern given precipitable water values
progged to exceed 1.75" by this afternoon and the potential for
repeated rounds of convection. This threat will be highest along
the I-95 corridor where the surface trough exists.
Showers/thunderstorms will end during the evening hours with
some patchy fog possible overnight. Lows generally in the 60s to
around 70F.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The frontal boundary will settle southward and into the region
on Thursday. Upper level forcing will be weaker but not non-
existent as some energy moves through West Virginia and into
southwestern Virginia. Thus, once again expecting scattered
showers/thunderstorms, although the greatest coverage likely
across central/western Virginia and eastern WV. With very little
flow, locally heavy rain/isolated flooding and some pulse
severe remain possible. Highs in the mid to upper 80s. Lows
Thursday night in the 60s to low 70s.
The pattern more or less remains the same on Friday with
upper troughing overhead and some energy moving through. Thus,
will continue with chances for showers/thunderstorms. Friday's
coverage may be a bit higher than Thursday given slightly more
forcing aloft. Heavy rain and pulse severe possible again. Highs
in the mid 80s. Lows Friday night in the upper 60s to low 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The larger synoptic pattern continues to show a ridge of high
pressure over the central United States with and upper-level trough
over the Mid-Atlantic region persisting through early next week.
This pattern is favorable for showers and thunderstorms but with no
major frontal passages anticipated, the main threat period will be
this weekend through early next week with convective based storms.
There remains a lot of of uncertainty on when and where
thunderstorms will form and move through our region. The ingredients
for thunderstorms will be in place with a warm and moist air mass
over our CWA along with a nearby stall front and multiple shortwaves
moving through our region. Scattered showers and thunderstorm will
be possible this weekend through early next week. Temperatures
during this period will be near normal in the high 80s with lows in
the 60s to low 70s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Predominantly VFR through Friday night. However, thunderstorms
will be the main concern during the afternoon and evening
hours each day. Gusty winds and brief flight restrictions
should be expected with any storms, with the greatest and most
widespread activity expected today. Locations which receive
rain could also see patchy fog develop the following night.
Showers and thunderstorms will be possible this weekend due to a
stalled boundary to our south. This could lead to periods of
Sub-VFR conditions.
&&
.MARINE...
Relatively light and variable winds expected outside of thunderstorms
for the next few days, though thunderstorms may produce strong
and dangerous wind gusts at times, particularly in the afternoon
and evening hours. Special Marine Warnings may be necessary
each of the next three afternoons.
Showers and thunderstorms will continue to be possible this weekend
over the waters. Some these storms have the potential to warrant a
localized special marine warning.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will continue this morning before a front moves
into the region and winds become more variable. The consistent
southerly flow may cause water levels to touch minor flood
stage, but uncertain at this time. Will continue to monitor.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ006-011-
013-014-504-506>508.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG/JPG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MMHazardous weather outlook, Jul 31, 5:07 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
607 PM EDT Wed Jul 31 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-012215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
607 PM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch remains in effect through 8 PM for
the lower tidal Potomac River, the Maryland portion of the
Chesapeake Bay and the western shore of Maryland south of
Baltimore.
A Flash Flood Watch remains in effect for the western shore of the
Chesapeake Bay until 9 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Thursday and Friday. The highest
risk is south of the US 50 corridor.
.SPOTTER INFORMATION STATEMENT...
The spotter network has been activated.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-012215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
607 PM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Flooding will remain possible across central Virginia and western
Maryland this evening as water from earlier rain runs off.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Thursday and Friday. The highest
risk is south of the US 50 corridor.
.SPOTTER INFORMATION STATEMENT...
The spotter network has been activated.
In the hours before
Local storm report, Jul 31, 4:18 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG SOMERSET 38.25N 78.27W
07/31/2019 ORANGE VA CO-OP OBSERVER
LARGE MAPLE TREE SNAPPED OVER DRIVEWAY.
&&
EVENT NUMBER LWX1905523
STRONGLocal storm report, Jul 31, 4:19 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG 2 WNW OLD SOMERSET 38.23N 78.25W
07/31/2019 ORANGE VA 911 CALL CENTER
TREE DOWN ON VA-609 SCUFFLETOWN ROAD NEAR SPRING BROOK
ROAD.
0433 PM TSTM WND DMG 3 WNW GORDONSVILLE 38.15N 78.24W
07/31/2019 ORANGE VA 911 CALL CENTER
TREE DOWN ON US-33 SPOTSWOOD TRAIL NEAR VA-645 MAGNOLIA
ROAD.
&&
EVENT NUMBER LWX1905524
EVENT NUMBER LWX1905525
DHLocal storm report, Jul 31, 4:23 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG PRINCE FREDERICK 38.55N 76.59W
07/31/2019 CALVERT MD 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN IN PRINCE FREDERICK.
&&
EVENT NUMBER LWX1905526
DHLocal storm report, Jul 31, 5:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM MARINE TSTM WIND 8 E SMITH ISLAND 37.97N 75.88W
07/31/2019 M51 MPH ANZ543 MD BUOY
&&
EVENT NUMBER LWX1905527
STRONGLocal storm report, Jul 31, 5:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
621 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL ORANGE 38.25N 78.11W
07/31/2019 E0.88 INCH ORANGE VA 911 CALL CENTER
UP TO NICKEL SIZE HAIL IN ORANGE.
0455 PM TSTM WND DMG 1 SW NASONS 38.25N 78.04W
07/31/2019 ORANGE VA 911 CALL CENTER
TREE DOWN IN THE 11300 BLOCK OF VA-625 PORTER ROAD.
0457 PM TSTM WND DMG 4 W LAHORE 38.19N 78.05W
07/31/2019 ORANGE VA 911 CALL CENTER
TREE DOWN IN THE 19000 BLOCK OF VA-612 MONROVIA ROAD.
&&
EVENT NUMBER LWX1905528
EVENT NUMBER LWX1905529
EVENT NUMBER LWX1905530
DHLocal storm report, Jul 31, 5:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG 1 S BELMONT 38.14N 77.86W
07/31/2019 SPOTSYLVANIA VA 911 CALL CENTER
WIRES DOWN NEAR THE INTERSECTION OF BELMONT ROAD AND
SUNSET HARBOR BOULEVARD.
0533 PM TSTM WND DMG 3 NNW ALSOP 38.24N 77.67W
07/31/2019 SPOTSYLVANIA VA 911 CALL CENTER
TREE DOWN IN THE 10600 BLOCK OF VA-612 CATHARPIN ROAD.
&&
EVENT NUMBER LWX1905531
EVENT NUMBER LWX1905532
DHFlood, Calvert
- When
- July 31, 5:30 PM EST to 7:30 PM EST
- Where
- Calvert County, 0.28 mi SSW of Randle Cliff Beach to 0.32 mi S of Randle Cliff Beach
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.666, -76.531
Fifth and Bayside was closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, July 31, 20191 death · 1 event
- Flooding and Hail in Massachusetts, July 31, 2019$154,000 · 1 in hail · 42 events
- Flash Flooding and Lightning Strike in Arizona, July 31, 2019$71,000 · 4 events
- Flash Flood and Damaging Wind in Utah, July 31, 2019$60,000 · 50 kt wind · 2 events
- Flood and Damaging Winds in Kansas, July 31, 2019$35,000 · 61 kt wind · 7 events
- Flash Flood and Flood in Nevada, July 31, 2019$27,000 · 3 events
- Hail and Damaging Winds in Virginia, July 31, 2019$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Virginia, July 31, 20191 in hail · 19 events
- Damaging Winds in New Jersey, July 31, 2019$18,000 · 52 kt wind · 3 events
- Damaging Winds in New York, July 31, 2019$18,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Kansas, July 31, 20191.25 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 31, 201955 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843267.